Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Louisville, KY

January 29, 20084 counties in Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jan 29, 2008, 6:37 PM EST for 4 counties in Indiana. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 29, 2008, 6:37 PM EST (23:37 UTC)
Expired
Jan 29, 2008, 7:15 PM EST
In force
38 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon

Counties Crawford County, IN, Dubois County, IN, Orange County, IN, Perry County, IN

The radar

The Evansville,IN radar (KVWX), 81 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 29, 6:49 PM ESTTSTM WND GST 60Portersville, IN
Jan 29, 6:50 PM ESTTSTM WND GST 60Ireland, IN
Jan 29, 7:20 PM ESTTSTM WND DMGEnglish, INNUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY
Jan 29, 7:25 PM ESTHAIL 0.88Taswell, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 5:40 PM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 292337
SVRLMK
INC025-037-117-123-300015-
/O.NEW.KLMK.SV.W.0008.080129T2337Z-080130T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
637 PM EST TUE JAN 29 2008

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAWFORD COUNTY IN SOUTH CENTRAL INDIANA...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA...
  PERRY COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 715 PM EST/615 PM CST/...

* AT 633 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 17 MILES NORTHWEST OF
  JASPER..AND MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF JASPER BY 650 PM EST...
  9 MILES SOUTH OF PAOLI BY 710 PM EST...
  6 MILES NORTH OF ENGLISH BY 715 PM EST...

WIDESPREAD WIND DAMAGE IS EXPECTED WITH THESE STORMS. WINDS MAY KNOCK
DOWN TREES AND POWER LINES, AND DAMAGE BUILDINGS AND HOMES. TAKE
COVER NOW

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
IMMEDIATELY MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING
BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EST
TUESDAY EVENING/800 PM CST TUESDAY EVENING/ FOR SOUTH CENTRAL INDIANA
AND WESTERN KENTUCKY.

LAT...LON 3800 8683 3802 8679 3809 8679 3814 8683
      3819 8681 3821 8709 3850 8708 3851 8688
      3854 8684 3853 8672 3867 8670 3867 8632
      3787 8661
TIME...MOT...LOC 2337Z 280DEG 53KT 3852 8713

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 6:33 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 29, 6:33 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EST TUE JAN 29 2008

.EVENING UPDATE...

UPDATED ZONES FOR AREA COVERED BY SEVERE THUNDERSTORM WATCH AND FOR
THUNDER AND PRECIPITATION COVERAGE. LINE OF STRONG THUNDERSTORMS
ALONG AND JUST AHEAD OF COLD FRONT CONTINUES TO MOVE RAPIDLY EAST
THROUGH CENTRAL KENTUCKY. AT 930 PM EST STRETCHED FROM CYNTHIANA
SOUTH THROUGH LEXINGTON THROUGH LIBERTY IN CASEY COUNTY TO JUST WEST
OF ALBANY.  THE STORMS WILL CONTINUE TO RACE TO THE EAST...PRODUCING
STRONG GUSTY WINDS. STRONG WINDS WITH GUSTS TO 35 TO 50 MPH WILL
CONTINUE FOR 2 TO 3 HOURS BEHIND THE FRONT BEFORE GRADUALLY
DIMINISHING.

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...

AT 19Z A SHARP COLD FRONT REACHED FROM NORTHERN LAKE MICHIGAN...TO
JUST SOUTH OF PEORIA...TO THE OZARKS. AS THIS FRONT PLOWS TO THE
SOUTHEAST WINDS WILL INCREASE ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS OUT OF THE
SOUTH AT 15 TO 25 MPH WITH GUSTS TO 35 MPH. WIDESPREAD SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE AS WELL.

THIS EVENING THE COLD FRONT WILL BARREL THROUGH...ALONG WITH A
NARROW SQUALL LINE OF THUNDERSTORMS IMMEDIATELY AHEAD OF THE FRONT.
BECAUSE OF VERY STRONG WINDS ALOFT THESE STORMS WILL BE CAPABLE OF
WIND GUSTS OVER 60 MPH AS THEY ROLL THROUGH. THE BEST TIME FOR
SEVERE STORMS LOOKS TO BE FROM ABOUT 5PM TO 10PM FROM WEST TO EAST.

IMMEDIATELY BEHIND THE FRONT WINDS WILL SWITCH QUICKLY TO THE WEST
AND INCREASE TO SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45
MPH...POSSIBLY LOCALLY EVEN STRONGER. THESE VERY STRONG WINDS WILL
LAST 3 TO 5 HOURS. ALSO...TEMPERATURES WILL PLUNGE 25 DEGREES DURING
THAT TIME FRAME.

A FEW HOURS AFTER THE FRONTAL PASSAGE TEMPERATURES WILL FALL ENOUGH
TO SUPPORT SNOW...HOWEVER THE PRECIPITATION SHOULD BE COMING TO AN
END ABOUT THE SAME TIME. SO...FLURRIES AND A FEW SNOW SHOWERS WILL
BE POSSIBLE BUT ACCUMULATIONS ARE NOT EXPECTED. THE BEST CHANCE FOR
SNOW SHOWERS WILL BE OVER THE BLUE GRASS AND SOUTHERN INDIANA.

BETWEEN MIDNIGHT AND DAWN SKIES WILL CLEAR OUT AND WINDS WILL
DIMINISH A BIT FURTHER INTO THE 10 TO 20 MPH RANGE WITH A FEW HIGHER
GUSTS...WITH STRONGER WINDS IN SOUTHERN INDIANA AND LESSER SPEEDS
TOWARDS THE TENNESSEE BORDER. WIND CHILLS WILL BOTTOM OUT IN THE
SINGLE DIGITS TO AROUND 10...FEELING ABOUT 45 DEGREES COLDER THAN 18
HOURS EARLIER.

WEDNESDAY HIGH PRESSURE WILL MOVE IN AND WILL GIVE US SUNNY SKIES
AND GRADUALLY DIMINISHING WINDS...WITH AFTERNOON HIGHS IN THE 30S.

13

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

WEDNESDAY NIGHT-FRIDAY NIGHT...

A SOUTHERN-STREAM SYSTEM WILL IMPACT THE REGION DURING THIS TIME
FRAME. A POTENT SHORTWAVE STREAMING ACROSS THE SRN ROCKIES WILL
DEVELOP A SFC LOW OVER THE SRN PLAINS THURSDAY...AND THIS WILL TRACK
NEWD TOWARD OUR REGION. SOME MODEL DIFFERENCES EXIST BETWEEN THE NAM
AND GFS IN PRECIP ONSET...HOWEVER EVOLUTION AND PRECIP TYPE ARE VERY
SIMILAR BETWEEN THE MODELS. GFS HAS SLOWED DOWN A TAD...AND THE NAM
IS SIGNIFICANTLY SLOWER WITH PRECIP ONSET. SOUNDINGS INDICATE THAT A
LITTLE WINTRY MIX IS POSSIBLE AT ONSET FOR A COUPLE OF HOURS BEFORE
ENOUGH WARM AIR MOVES INTO THE AREA TO CHANGE IT ALL OVER TO A COLD
RAIN. NOT CONFIDENT IN THIS HOWEVER...SO WILL LEAVE THE RAIN WORDING
IN FOR NOW. NAM ACTUALLY KEEPS US DRY THROUGH 00Z FRIDAY. HOWEVER
THE SREF PUSHES 10-30 POPS INTO OUR SWRN CWA BETWEEN 21Z-00Z...AS
DOES THE OPERATIONAL GFS. SO WILL PULL BACK POPS UNTIL AFTER 18Z
THRS...AND WILL LIKELY KEEP THE NERN CWA DRY THROUGH 00Z. SAME POP
PERCENTAGES WILL BE USED FROM 20-40 POPS.

BY THURSDAY NIGHT AROUND MIDNIGHT...SFC LOW WILL BE NEAR WRN
KY/TN...WITH AMPLE RAIN OVERHEAD (INCREASED POPS TO CATEGORICAL).
FORECAST SOUNDINGS SHOW ALL RAIN AT THIS TIME...WITH A CHANGEOVER TO
A RA/SN MIX BY 12Z FRIDAY. DRY SLOT FROM THIS SYSTEM IS WELL-PROGGED
BY NAM AND GFS...SO WE MAY SEE A BREAK IN THE PRECIPITATION FRIDAY
MORNING BEFORE WRAP-AROUND TROWAL SNOW AFFECTS OUR NORTHERN AREAS
(HOWEVER MAJORITY OF THIS WILL BE NORTH OF THE CWA). COULD HAVE SOME
ACCUMULATING SNOW FROM THIS...DEPENDING ON IF IT CAN STICK TO THE
WET GROUNDS. HIGHS FRIDAY SHOULD OCCUR EARLY...AND WITH SLIGHTLY
FALLING TEMPS WHICH WILL HELP SNOW ACCUMULATIONS. THINK THAT
LOCATIONS NORTH OF A LINE FROM E-TOWN TO RICHMOND COULD SEE UP TO AN
INCH...WITH LOCATIONS NORTH OF A BRANDENBURG TO PARIS KY...INCLUDING
SOUTHERN INDIANA SEEING OVER AN INCH POSSIBLY. THIS WILL DEPEND ON
THE TRACK OF THE SYSTEM AND IF ACCUMULATION RATES CAN COUNTER THE
WET GROUNDS. IN ALL...MINOR SNOW ACCUMS POSSIBLE BY THE END OF
FRIDAY. WILL END POPS BY 00Z FRIDAY EVENING.

SATURDAY...

SATURDAY MORNING LOWS WILL DEPEND ON SNOW COVER...SO WENT BELOW
GUIDANCE IN THE NORTH...BUT GENERALLY LOWS IN THE 20S SEEMS
REASONABLE...NOTHING TOO TERRIBLY COLD. THE COLD AIR IN PLACE WILL
NOT LAST LONG. WITH HIGH PRESSURE QUICKLY STREAMING ACROSS THE SERN
CONUS...SOUTHERLY WIND/WARM-AIR ADVECTION (WAA) COMMENCES QUITE
QUICKLY INTO SATURDAY. THUS TEMPS WILL WARM RIGHT BACK UP ON
SATURDAY...WITH HIGHS IN THE 40S MOST PLACES TO NEAR 50 DOWN SOUTH.
IT WILL BE DRY THOUGH.

SUNDAY-TUESDAY...

SUNDAY MORNING...THE GFS HINTS AT AN INVERTED TROUGH FROM THE
SOUTHERN GREAT LAKES DOWN TO TEXAS. YESTERDAYS 12Z MODEL RUNS
SHOWED THIS WIND SHIFT PASSING THROUGH THE AREA...THOUGH NOW IT
LOOKS LIKE THE WAA WILL HOLD THIS OUT OF OUR AREA...AND MOISTURE
WILL INCREASE AHEAD OF THIS TROUGH DEVELOPING OVER THE PLAINS. THE
OPERATIONAL GFS SHOWS THIS PRECIP REACHING OUR WRN CWA AS EARLY AS
00Z MON. BUT THE GFS ENSEMBLES KEEP IT OUT ALMOST UP UNTIL 12Z MON.
SO COMPROMISED AND INSERTED SLT CHC POPS AFTER MIDNIGHT SUNDAY NIGHT
INTO MONDAY MORNING. GOOD COLLAB BETWEEN EURO AND GFS BEYOND THAT IN
DEVELOPING A SUBSTANTIAL LOW OVER THE MID-MS VALLEY AREA BY MONDAY
NIGHT (GFS ACTUALLY BOMBS THIS LOW OUT). MODELS REALLY ADVECT WARM
AND MOIST AIR INTO THE AREA...SO AMPLE RAINFALL WILL BE
EXPECTED...ALONG WITH MILD TEMPS LIKELY PUSHING 60 FOR HIGHS ON
MONDAY (MOS ALREADY NEARING 10 DEGREES ABOVE CLIMO). INCREASED POPS
TO LIKELY MONDAY NIGHT...AND CONTINUED CHC POPS INTO TUESDAY. COOLER
TEMPS WITH THE COLD FRONT EXPECTED BEYOND THAT.

.AVIATION (00Z TAFS)...

THIS EVENING WILL NOT BE A GOOD TIME TO FLY.

A STRONG COLD FRONT WILL ROAR INTO CENTRAL KENTUCKY THIS EVENING
WITH A LINE OF THUNDERSTORMS...MANY SEVERE AHEAD OF THE FRONT. AHEAD
OF THE FRONT SOUTHERLY WINDS OF 15 TO 20 KTS WITH GUSTS TO 30 TO 40
MPH WILL BLOW ACROSS THE AREA. WINDS SHIFT TO THE NORTHWEST ABRUPTLY
WITH THE FRONTAL PASSAGE WITH SPEEDS OF 15 TO 25 KTS AND GUSTS TO 35
TO 45 KTS. WINDS. AHEAD OF THE FRONT A NARROW LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL COULD PRODUCE GUSTS TO 55 KTS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR SDF AND BWG UNTIL 02Z.

WINDS WILL CONTINUE FOR SEVERAL HOURS BEHIND THE FRONT BUT WILL
BEGIN TO LESSEN OVERNIGHT. BEHIND THE FRONT CIGS WILL LOWER TO 1
THSD TO 24 HND FT WITH SCATTERED SNOW SHOWERS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 AM EST /5 AM CST/ WEDNESDAY FOR KYZ023>043-
     045>049-053>057-061>067-070>078-081-082.

IN...WIND ADVISORY UNTIL 6 AM EST /5 AM CST/ WEDNESDAY FOR INZ076>079-
     083-084-089>092.

&&

UPDATE.......MBS
SHORT TERM...13
LONG TERM....AL
AVIATION.....MBS
Hazardous weather outlook, Jan 29, 3:17 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EST TUE JAN 29 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
317 PM EST (217 PM CST) TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A STRONG COLD FRONT WILL PASS THROUGH THE REGION THIS EVENING. THIS
FRONT WILL BRING WINDS OF 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH
FOR A TIME THIS EVENING. SCATTERED THUNDERSTORMS WILL ACCOMPANY THE
FRONT AS IT PASSES THROUGH. SOME OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH DAMAGING WINDS BEING THE PRIMARY SEVERE WEATHER THREAT.
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE BETWEEN 5PM AND 10PM
FROM WEST TO EAST.

AFTER THE FRONT PASSES...TEMPERATURES WILL DROP VERY QUICKLY.
LEFT OVER PRECIPITATION BEHIND THE FRONT MAY CHANGE TO A BRIEF
PERIOD OF FLURRIES OR SCATTERED SNOW SHOWERS. HOWEVER...LITTLE OR NO
ACCUMULATION IS EXPECTED. THE COMBINATION OF FALLING TEMPERATURES
AND WET PAVEMENT MAY LEAD TO SOME SLICK SPOTS ON AREA ROADWAYS BY
MORNING. IN ADDITION...THE COLD TEMPERATURES AND GUSTY
WINDS WILL PRODUCE WIND CHILL READINGS IN THE SINGLE DIGITS BY
SUNRISE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A STORM SYSTEM IS FORECAST TO IMPACT THE REGION BEGINNING THURSDAY
AFTERNOON AND PERSISTING THROUGH THE DAY ON FRIDAY. BESIDES THE
POTENTIAL FOR A COLD BUT HEAVY RAINFALL MAINLY THURSDAY NIGHT...SOME
WINTRY PRECIPITATION IS POSSIBLE AFTER MIDNIGHT THURSDAY NIGHT AND
INTO FRIDAY. SOME ACCUMULATING SNOW IS NOT OUT OF THE QUESTION
DURING THE DAY ON FRIDAY...ESPECIALLY FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY. AT THIS TIME...IT
APPEARS THAT LOCATIONS IN SOUTHERN INDIANA COULD SEE OVER AN INCH OF
SNOW ACCUMULATION BY FRIDAY EVENING...WITH LOCATIONS IN NORTH
CENTRAL KENTUCKY AND THE NORTHERN BLUEGRASS SEEING UP TO AN INCH OF
SNOWFALL. IN ADDITION...THIS STORM SYSTEM WILL PRODUCE WIND GUSTS
OVER 30 MPH AT TIMES FROM LATE THURSDAY NIGHT INTO FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

13/AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:14 AM ESTWind AdvisoryLMKClark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more24 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.